North Dakota, 2021

Hail in North Dakota, August 22, 2021

August 22, 2021 · NWS BIS · 3 events in 2 counties and zones

Thunderstorms developed in the vicinity of a warm front affiliated with a low pressure system lifting through central North Dakota. A few of these storms became severe, producing golf ball size hail over parts of Wells and Foster counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the vicinity of a warm front affiliated with a low pressure system lifting through central North Dakota. A few of these storms became severe, producing golf ball size hail over parts of Wells and Foster counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 3:04 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 22, 3:04 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
404 PM CDT Sun Aug 22 2021

.UPDATE...
Issued at 349 PM CDT Sun Aug 22 2021

Quick update for the severe thunderstorm watch for basically the
eastern half of North Dakota. Thunderstorms continue to develop
and move quickly northeast across central ND. Thunderstorms have
developed as far south as Interstate 94. There is still some
uncertainty about development south of the Interstate. We should
probably know in the next hour or so though, with the fast
movement of the storms. Updated text products will be sent
shortly.

&&

.SHORT TERM...(This evening through Monday)
Issued at 129 PM CDT Sun Aug 22 2021

Main forecast issue in the short term period is possible severe
storms this afternoon into early this evening.

Latest surface analysis shows low pressure near Watford City. Wrap
around moisture was producing showers and MVFR ceilings from
williston west to around Glasgow MT. warm advection scattered
showers and isolated thunderstorms extended from around Minot
south to Napoleon and Wishek and the eastward to Rolla, Jamestown
and Oakes.

Latest CAMS continue to suggest convection developing around 20
UTC over the north central and then quickly developing southward
along the Highway 83 corridor and pushing east into the JRV in the
21-23 UTC timeframe and exiting the JRV completely by around 01
UTC. We'll see how this plays out. Latest radar analysis shows
convection starting to develop along the Highway 83 corridor,
which is actually about on time or a hair earlier than CAMS
indicated. All threats remain the same with winds to 60 mph and
half-dollar sized hail being the main threats. If a low topped
supercell could develop, with the strong bulk shear and
directional shear in place a tornado can not be ruled out.

Once convection exits the area this evening things quiet down
quickly. The wind advisory remains in effect until 8 PM CDT and
by this time we do expect that winds should be diminishing. The
far north central may hold on a little longer, but will re-
evaluate this later. Winds become light and turn southerly over
the west late tonight.

Cool tonight with lows into the lower 40s or maybe even the upper
30s in the northwest, to the lower 50s southeast.

Southeast winds increase ahead of another quick moving wave on
Monday but expect mostly dry conditions during the daytime hours.
It still looks like Monday will be the warmest day of the week
with highs climbing into the 90s over the southwest, but only
upper 60s in the Turtle Mountains.

.LONG TERM...(Monday night through Sunday)
Issued at 129 PM CDT Sun Aug 22 2021
An active pattern continues through the upcoming week, with multiple
chances for widespread precipitation and temperatures remaining
mostly on the cool side. A relatively weak and quick-moving upper
trough brings the next precipitation chances late Monday into
Tuesday. Better precipitation chances are expected for the end of
the work week, as a more substantial upper level system moves into
the region. Lower chances for precipitation will continue into the
weekend with high remaining mostly in the upper 60s and 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 349 PM CDT Sun Aug 22 2021

A low pressure system near Williston at 18 UTC will lift northeast
today and produce strong southeast winds over central North
Dakota, with strong westerly winds moving into the west through
the afternoon and the shifting westward over central ND this
evening and overnight. MVFR ceiling will remain at KXWA through
mid to late afternoon. Elsewhere VFR conditions are expected for
the majority of the period, but a period MVFR vsbys can not be
ruled out this afternoon into early evening as thunderstorms
develop over central ND and quickly push into eastern ND. Winds
will diminish early this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for
Ndz002>005-011>013-017>023-025-031>037-040>048-050-051.

&&

UPDATE...TWH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 22, 1:21 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
221 PM CDT Sun Aug 22 2021

NDZ005-013-022-023-025-035>037-046>048-050-051-231930-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
221 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect until 8 PM CDT. See
www.weather.gov/bis for additional information.

Thunderstorms are possible through early this evening. A few
thunderstorms may become severe with half-dollar size hail, 60
mph wind gusts, and an isolated tornado as the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send severe weather reports to NWS
Bismarck by calling 701-223-4582 or by submitting reports to NWS
Bismarck via social media.

NDZ003-004-011-012-019>021-034-042-045-231930-
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Morton-Grant-
Sioux-
221 PM CDT Sun Aug 22 2021 /121 PM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect through 8 PM this evening. See
www.weather.gov/bis for additional information.

Scattered showers and thunderstorms are possible through the day
today. A few storms could be strong to severe, but widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-041-043-044-231930-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
221 PM CDT Sun Aug 22 2021 /121 PM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind advisory is in effect from this afternoon through early
this evening. See www.weather.gov for additional information.

Scattered showers and thunderstorms are possible through the
afternoon. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-231930-
Divide-Burke-Williams-Mountrail-
221 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and isolated thunderstorms are possible through
the afternoon. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wells

When
August 22, 3:17 PM CST to 3:19 PM CST
Where
Wells County, 1.39 mi W of Harvey
Measured
1.75 in hail
Reported by
Public
Coordinates
47.770, -99.930

Hail, Foster

When
August 22, 5:00 PM CST to 5:03 PM CST
Where
Foster County, 3.33 mi SE of Barlow
Measured
1.75 in hail
Reported by
Public
Coordinates
47.530, -99.110

Hail, Foster

When
August 22, 5:00 PM CST to 5:03 PM CST
Where
Foster County, 2.27 mi SSE of Barlow
Measured
1.5 in hail
Reported by
Public
Coordinates
47.540, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974371, 974372, 974373.